Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Hosp Palliat Care. 2005 Jul-Aug;22(4):291-4.

Hyperalgesia and opioid switching.

Author information

1
Pain Relief and Palliative Care Unit, La Maddalena Cancer Center, Department of Palliative Medicine, University of Palermo, Palermo, Italy.

Abstract

Opioids, intended to abolish pain, can unexpectedly produce hyperalgesia, particularly during rapid opioid escalation. Opioid switching could be a therapeutic option in a condition of opioid-induced tolerance or hyperalgesia, but conversion ratios between opioids are difficult to apply in this context and require strict surveillance and expertise. This situation is challenging, because the rapid escalation of opioid doses, possibly due to the development of opioid-induced tolerance, can cause hyperalgesia. To avoid this adverse effect, clinicians need to refine their assessment of pain treatment and consider opioid switching. The authors present a case report in which switching from fentanyl to methadone was effective in a patient who developed hyperalgesia as a consequence of a rapid opioid escalation. Regardless of the expected clinical improvement of opioid switching using lower doses of the second opioid, the final dose of the second opioid was exaggeratedly low, probably as a consequence of the disappearance of hyperalgesia induced by the first opioid. The results of this case and others like it may help practitioners develop a meaningful approach during opioid escalation, possibly anticipating the need for opioid switching or other alternative measures for patients with uncontrolled cancer pain.

PMID:
16082916
DOI:
10.1177/104990910502200411
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center